Colorado, 2004

Tornadoes and Hail in Colorado, May 10, 2004

May 10, 2004 · NWS BOU · 21 events in 6 counties and zones

10 hail, 8 tornado, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 10, 2:10 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, May 10, 2:10 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT MON MAY 10 2004

.SHORT TERM...EASTERLY SURFACE FLOW ACROSS THE EASTERN PLAINS HAS
BEEN ADVECTING MOISTURE INTO THE AREA ALL DAY.  DEEPENING SURFACE
LOW OVER UTAH WILL ENSURE THAT EASTERLY WINDS CONTINUE THROUGH THE
EVENING.  SURFACE HEATING HAS WARMED TEMPERATURES INTO THE UPPER 70S
AND LOWER 80S WITH CAPE VALUES TO AROUND 2000 J/KG PER MODEL
SOUNDINGS.  VAD WIND PROFILE AND MODEL SOUNDINGS SHOW A NICE SHEAR
PROFILE...SO THE THREAT OF SEVERE ACROSS THE PLAINS WILL PREVAIL
THROUGH THE EVENING.  THUNDERSTORMS SHOULD END OVER THE MOUNTAINS BY
03Z.

FOR TUESDAY...THE UPPER LEVEL TROUGH WILL BE APPROACHING WITH
STRENGTHENING SOUTHWESTERLY FLOW ALOFT.  THIS SHOULD FLUSH THE
MOISTURE AND INSTABILITY EAST OF US...BUT WILL ALSO INCREASE THE
FIRE WEATHER THREAT.  WILL ISSUE A FIRE WEATHER WATCH FOR THE
FOOTHILLS ZONES AND PARK COUNTY...GIVEN WARM TEMPERATURES...LOW
HUMIDITIES AND GUSTY WINDS.  WILL NEED TO HOLD ONTO A CHANCE OF
AFTERNOON SHOWERS OVER THE MOUNTAINS BECAUSE OF APPROACHING DYNAMICS
AND WILL HANG ON TO A FEW AFTERNOON THUNDERSTORMS IN THE NORTHEAST
CORNER IN CASE THE MOISTURE IS NOT QUITE FLUSHED OUT OF THE AREA.

.LONG TERM DISCUSSION...MODELS ARE GENERALLY SIMILAR THROUGH ABOUT
THURSDAY...BUT DETAILS SUCH AS VORTICITY STRUCTURE IN THE INCOMING
TROUGH CREATE PROBLEMS IN SENSIBLE WEATHER.  THE ETA RACES A STRONG
PIECE OF ENERGY ACROSS EARLY WEDNESDAY...BRINGING A SHARPER COLD
FRONT AND PLUNGING MOISTURE SOUTHWARD DURING THE DAY.  IF THIS IS
RIGHT...IT WILL MEAN A WINDY...MUCH COLDER AND CLOUDY DAY WITH WET
SNOW IN THE FOOTHILLS.  GFS IS GRADUALLY TRENDING TOWARD MORE
TRAILING ENERGY WITH A BROADER TROUGH.  A NUMBER OF ENSEMBLE MEMBERS
AND THE ECMWF HAVE STEADILY SHOWN THIS...AND THEY ALSO FAVOR A
STRONGER AND SOMEWHAT SLOWER TROUGH OVERALL.  SO I WILL NOT JUMP ON
THE ETA SOLUTION BUT I WILL HEDGE WEDNESDAY IN THAT DIRECTION.
CONSENSUS GFS/ENSEMBLE SOLUTION WOULD BRING US COOLER/WET CONDITIONS
BUT MORE LIKE WED NIGHT AS OPPOSED TO EARLY WED.  HANDS ARE TIED BY
TIMING UNCERTAINTIES AT THIS POINT...THOUGH A BAND OF SHOWERS FOR
THE PLAINS AND A PERIOD OF OROGRAPHIC SNOW FOR THE MOUNTAINS SHOULD
OCCUR SOMEWHERE IN THE WED-THU TIME FRAME. I HAVE ALSO HELD ONTO THE
POPS THROUGH FRI NIGHT GIVEN THE UNCERTAINTY OF WHEN THE BACK SIDE
OF THE TROUGH WILL LIFT PAST US.  WARMING ON TAP AFTER THAT...
DELAYED A DAY OR SO FROM THE PREVIOUS FORECAST.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH TUESDAY FOR
THE FRONT RANGE FOOTHILLS AND PARK COUNTY...ZNS 214...215 AND 216.

DANKERS/GIMMESTAD
Hazardous weather outlook, May 10, 10:06 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT MON MAY 10 2004

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST
COLORADO THIS AFTERNOON AND EVENING AND SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE.  LOW LEVEL MOISTURE WILL BE INCREASING FROM THE
EAST TODAY AND AFTERNOON HEATING WILL CAUSE THE ATMOSPHERE OVER THE
PLAINS TO BECOME UNSTABLE.  WIND SPEEDS ABOVE THE SURFACE WILL BE
STRONG ENOUGH TO SUPPORT THE DEVELOPMENT OF LONG-LIVED THUNDERSTORMS
WHICH ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
EVEN TORNADOES.  THE STRONGEST THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A CONVERGENCE ZONE WHICH IS EXPECTED TO SET UP FROM THE DENVER
METRO AREA NORTHEASTWARD INTO SOUTHEAST WELD AND MORGAN COUNTIES.
IN THE MOUNTAINS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS WILL
PRODUCE GUSTY WINDS BUT LITTLE RAINFALL.

THE THUNDERSTORMS WILL INITIALLY DEVELOP IN THE FRONT RANGE
FOOTHILLS AND ALONG THE CONVERGENCE ZONE BY 3 PM.  ONCE THE STORMS
DEVELOP...THEY WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE.
THE STORMS WILL SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE
EVENING HOURS WITH THE CONTINUED THREAT OF LARGE HAIL AND BRIEF
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER THE FAR EASTERN PLAINS
OF COLORADO TUESDAY AFTERNOON AND EVENING...ROUGHLY IN AREAS EAST OF
A LINE FROM STERLING TO AKRON.  OTHERWISE MAINLY DRY AND WARM
WEATHER CAN BE EXPECTED.  A FRONTAL SYSTEM WILL MOVE INTO THE AREA
TUESDAY NIGHT INTO WEDNESDAY.  THIS WILL LEAD TO COOLER WEATHER WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY THROUGH FRIDAY.
IT WILL BE COLD ENOUGH FOR SOME SNOW SHOWERS IN THE HIGHER MOUNTAINS.
DRIER AND WARMER WEATHER WILL RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE FRONT RANGE METRO
AREAS AND NORTHEAST PLAINS BY 3 PM.

DANKERS/GIMMESTAD

The radar

The Cheyenne radar (KCYS), 41 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
May 10, 4:34 PM MST
Where
Weld County, 6 mi N of Nunn
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -104.767

Thunderstorm Wind, Elbert

When
May 10, 4:38 PM MST
Where
Elbert County, 3 mi WSW of Simla
Measured
65 kt (75 mph) estimated gust
Reported by
STORM CHASER
Coordinates
39.150, -104.083

Strong thunderstorm winds downed power lines and a power pole.

Hail, Elbert

When
May 10, 4:39 PM MST
Where
Elbert County, 1 mi WSW of Simla
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.167, -104.050

Hail, Boulder

When
May 10, 4:53 PM MST
Where
Boulder County, 2 mi N of Longmont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -105.100

Hail, Elbert

When
May 10, 4:53 PM MST
Where
Elbert County, 2 mi E of Simla
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.167, -104.000

Hail, Weld

When
May 10, 5:02 PM MST
Where
Weld County, 1 mi W of Carr
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -104.883

Tornado, Weld

When
May 10, 5:04 PM MST
Where
Weld County, 1 mi N of Rockport
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -104.783

A small tornado touched down but did no damage.

Hail, Weld

When
May 10, 5:05 PM MST
Where
Weld County, Carr
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -104.867

Hail, Weld

When
May 10, 5:09 PM MST
Where
Weld County, 13 mi NNW of Firestone
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -105.033

Hail, Larimer

When
May 10, 5:10 PM MST
Where
Larimer County, 2 mi SW of Loveland
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.383, -105.100

Tornado, Elbert

When
May 10, 5:33 PM MST to 5:58 PM MST
Where
Elbert County, 11 mi SW of Matheson
Rating
F1
Path length
9 mi
Path width
200 yd
Reported by
STORM CHASER
Coordinates
39.050, -104.133

A tornado touched down and caused extensive damage to a barn.

Hail, Weld

When
May 10, 5:42 PM MST
Where
Weld County, Windsor
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.467, -104.883

Tornado, Elbert

When
May 10, 5:44 PM MST to 5:52 PM MST
Where
Elbert County, 4 mi NNW of Simla
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
39.217, -104.067

A tornado touched down but did no damage.

Thunderstorm Wind, Elbert

When
May 10, 6:02 PM MST
Where
Elbert County, 8 mi N of Simla
Measured
76 kt (87 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.283, -104.033

Strong thunderstorm winds downed two power poles near the intersection of State Highway 86 and County Road 125 north of Simla.

Tornado, Elbert

When
May 10, 6:04 PM MST to 6:25 PM MST
Where
Elbert County, 9 mi N of Simla
Rating
F2
Path length
6 mi
Path width
150 yd
Reported by
STORM CHASER
Coordinates
39.300, -104.033

A tornado touched down and severely damaged two farmsteads. The first farmstead was struck approximately 10 miles north-northwest of Simla. One tree was knocked over by the tornado. One cow was killed, another was severely injured and had to be destroyed. An unoccupied ranch house on a neighboring farmstead, about 11.5 miles north of Simla, was also destroyed. The tornado picked up the modular home and its contents, and dumped it about 500 feet away from the farmstead. In addition, a calving shed and a two story barn built in 1925 were destroyed. A pig, lamb and dog were killed. The twister also picked up and scattered a dozen trucks, farm vehicles and cars on the farmstead.

Tornado, Elbert

When
May 10, 6:49 PM MST to 6:55 PM MST
Where
Elbert County, 4 mi S of Agate
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
39.417, -103.950

A small tornado touched down but did no damage.

Tornado, Elbert

When
May 10, 6:59 PM MST to 7:29 PM MST
Where
Elbert County, 4 mi SSE of Agate
Rating
F0
Path length
12 mi
Path width
500 yd
Reported by
STORM CHASER
Coordinates
39.417, -103.917

A tornado touched down but did no damage. A section of Interstate 70 was closed before the twister crossed the roadway.

Tornado, Elbert

When
May 10, 7:21 PM MST to 7:33 PM MST
Where
Elbert County, 3 mi NNW of Cedar Pt
Rating
F0
Path length
4 mi
Path width
150 yd
Reported by
STORM CHASER
Coordinates
39.383, -103.917

A tornado touched down but did no damage.

Tornado, Elbert

When
May 10, 7:38 PM MST to 7:49 PM MST
Where
Elbert County, 4 mi NW of Cedar Pt
Rating
F0
Path length
3 mi
Path width
150 yd
Reported by
STORM CHASER
Coordinates
39.383, -103.950

A tornado touched down but did no damage.

Thunderstorm Wind, Washington

When
May 10, 8:30 PM MST
Where
Washington County, 1 mi S of Otis
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.133, -102.950

Hail, Logan

When
May 10, 8:45 PM MST
Where
Logan County, 5 mi SSE of Dailey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401406, 5401490, 5401407, 5401473, 5401479, 5401474, 5401475, 5401476, 5401477, 5401478, 5401481, 5401482, 5401483, 5401480, 5401484, 5401485, 5401486, 5401487, 5401491, 5401488, 5401489.